As much as I know about diabetes, I really wasn’t sure how to deal with the blood sugar rise from cortisone shots. And yes, I’ve had cortisone shots before – one for my trigger thumb last year, one some time ago for another sticky finger, and most recently shots for a tailbone that decided to grow a bone spur, or at least make me aware one was there.
I got the cortisone shot Friday afternoon around 2:30 pm and within a few hours I was already watching my blood sugar rise, and rise, and rise (on my Dexcom CGM). And even though I was injecting half unit, after unit, after half unit, it was like I was treating with water. I really got the visceral experience of being insulin resistant, which I am not. I was fearful, frustrated and fretting.
Of course the fear is of taking too much insulin and when it will all kick in, particularly while sleeping overnight. Through the evening my blood sugar rose to just over 180 mg/dl and then came down to about 167 and hovered there all night. That afternoon and evening, all I did was keep dousing myself with extra insulin, and watching the numbers on my CGM.
The next day I googled what to do about this. Surprisingly, this did not occur to me the first day, fool that I was. The best article that I found was on Healthline, “Yes, Steroids Spike Blood Sugars – So Beware.” The bottom line is, as diabetes educator extraordinaire Gary Scheiner, actually had emailed me the last time I had a cortisone shot:
– most people need to raise their basal insulin by 50% starting about 6 hrs post injection, then double their basal on days 2 and 3, then taper down. Some need to triple their basal. The humalog doses can remain as-is (correct any highs and cover meals as usual); the extra basal takes care of the insulin resistance caused by the steroid.
So that’s exactly what I did. I took my Tresiba dose of 6 units/day up to 9 units for days two and three, and watched it. Today, day 4 I’ve dropped it down to 7 units and tomorrow anticipate going back to 6. Watching my blood sugar today, it looks like it’s back to normal.
This simple tip has worked like a dream. Still, it’s scary when you normally take a small amount of insulin and merely think of doubling or tripling it let alone do it! Terrifying actually. But unfortunately that’s what’s required for most of us when we get a cortisone shot.
I hope this offers some help next time you get a cortisone-induced rise in your blood sugar. I’m confident you’ll sleep a whole lot easier. I know I have.